Event Type Severity Event Description and Error Classification
Non preventableAdverse event Fatal Acute renal failure resulting in death followingsepsis secondary to major trauma
Life-threatening Transfusion-related acute lung injury following a red blood cell transfusion in a patient with anemia, syncope, and coronary artery disease
Severe Tonic-clonic seizures during imipenem treatment for pseudomonal pneumonia. The antibiotic dosing was appropriate and the seizures resolved after conversion to a different antibiotic.
Preventable Adverse event Fatal Fatal septic shock resulting from central venous catheter related bacteremia in a patient with acute respiratory failure from an exacerbation of COPD. Rule-based procedure error: failure to take precautions or follow protocol to prevent accidental injury.
Life-threatening Unresponsiveness, hypopnea, and oxygen desaturation after IV lorazepam followed by IV midazolam for a procedure in a patient with a GI hemorrhage. Reversal with flumazenil prevented the need for intubation. Knowledge-based medication error, associated with inadequate training or supervision.
Severe Worsening severe ileus in a patient admitted with a DM and cellulitis on a fentanyl IV in advertently not discontinued for 2 days following attending physician recommendations to stop the narcotic infusion. Skill-based (slip) medication error: accidental failure to discontinue a medication order.
Non-intercepted serious error Life-threatening Patient with an AMI and immediately after coronary artery stenting inadvertently began receiving subcutaneous heparin instead of full-dose IV heparin. Error not recognized for 12 hrs, but no apparent adverse event occurred. Knowledge-based medication error: choosing the wrong route and dose.
Severe Order to discontinue IV furosemide drip at 10 mg/hr was inadvertently omitted following recognition of over diuresis and dehydration in a patient with pneumonia. Error discovered 12 hrs later, after the patient diuresed 3.5 L, but without clinical sequelae. Skill-based (slip) medication error: failure to discontinue a medication.
Intercepted serious error Life-threatening Order for IV octreotide at 500 g/hr was intercepted by and corrected to 50 g/hr for a patient with an acute upper GI hemorrhage from esophageal varices. Skill-based (slip) medication error: wrong dosage due to an extra zero.
Severe Resident read the wrong day’s chest radiograph for a patient with postoperative pulmonary edema. Resident was later informed that the correct radiograph demonstrated worsening edema and a new infiltrate, and new therapy was instituted. Skill-based (slip) diagnostic and monitoring error due to selecting the wrong test to interpret.
Table 2: Examples of adverse events and serious errors.